Iowa, 2010

Flooding in Iowa, July 22 to 31, 2010

July 22 to 31, 2010 · NWS DMX · 11 events in 8 counties and zones

Another round of rainfall hit the state with the hardest hit being the central into the northeast counties. The flooding was mostly along the Des Moines, Iowa, and Cedar River Basins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
$800,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Another round of rainfall hit the state with the hardest hit being the central into the northeast counties. The flooding was mostly along the Des Moines, Iowa, and Cedar River Basins. For the most part, the flooding was minor, though Stratford on the Des Moines River rose to 7 feet above flood stage. At Stratford, flooding is limited to agricultural lands for the most part to a stage at least 12 feet over flood stage. Damage was done to agricultural lands, with little property damage during this event. For a more complete summary, see the 18-25 June 2010 event narrative.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 5:30 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 5:30 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT THU JUL 22 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COMPLICATED FORECAST TONIGHT.  THE MCS FROM LAST NIGHT/EARLY THIS
MORNING HAS LAID AN OUTFLOW BOUNDARY ESSENTIALLY ACROSS HIGHWAY 20.
HOWEVER A SURFACE LOW MOVED NORTHEAST INTO SOUTHERN MN AND PUSHED
THE FRONTAL NORTH FROM ABOUT KMCW TO KAXA.  MEANWHILE A SOUTHERLY
FLOW ACROSS CENTRAL IOWA BROUGHT IN SOME WARMER AIR.  TEMPS AT H7
WERE WARMING OUT WEST.  ONE QUESTION IS WHAT IF ANY EFFECT THE WARM
ADVECTION WILL HAVE ON CONVECTION.  I THOUGHT IT MIGHT KILL
CONVECTION BUT CU DEVELOPMENT BEGAN ALONG THE OUTFLOW AND FRONTAL
BOUNDARIES BY EARLY AFTERNOON...ALBEIT FLAT...PROBABLY DUE TO SOME
CAPPING.  THE ATMOSPHERE IS UNSTABLE HOWEVER AND THE CAP WILL WEAKEN
BY LATE EVENING.  I DO EXPECT SOME SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE NORTH DURING THE LATE AFTERNOON FROM THE
FESTERING CU BUT IT APPEARS THE BIGGER CHANCES FOR WIDESPREAD
THUNDERSTORMS MAY BE TONIGHT.  A SHORTWAVE WILL COME ACROSS THE
NORTHERN PLAINS LATE TONIGHT AND FRIDAY AND THAT IS WHAT WILL LIKELY
BE THE TRIGGER FOR STRONGER STORMS AS THAT WAVE WILL FINALLY PUSH
THE FRONTAL BOUNDARY SOUTHEAST OF THE STATE.  I WILL BE EXTENDING
THE FFA THROUGH 12Z FRIDAY IN ANTICIPATION OF PRECIP THAT WILL GO
LATER INTO THE NIGHT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
CDFNT THAT GETS HUNG UP OVR THE STATE TNGT WILL FINALLY MOV SWD AS
STRONG S/WV DROPS SEWD INTO THE UPPER MIDWEST FRI AFTN AND NIGHT.
ANOTHER ROUND OF TSRA IS LKLY WITH THIS.  HI PRES WILL BLD INTO THE
AREA FOR SAT AND SUN.  DIF IN MDLS ON FEATURE COMING UP OUT OF THE
GULF. WILL GO TOWARD THE ECMEF SOLNS ON THIS.  WILL INTRODUCE
POPS...ESPECIALLY SRN ZNS...SUN NGT INTO MON.  THIS WILL NEED TO BE
WATCHED DUE TO THE TROPICAL NATURE OF THE FEATURE.  TRENDING HAS
BEEN FOR GFS TO MINOR IT OUT WITH TIME...BUT ECMWF HAS PICKED UP ON
IT AND GIVES CRED TO THE POSSIBILITY.

&&

.AVIATION...23/00Z
WK CONVERGENT AREA ACRS CNTRL IA WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOP THIS EVENING INTO THE OVERNIGHT.  VFR
CONDITIONS CAN BE EXPECTED AT MOST LOCATIONS WITH BEST THREAT OF
MVFR TO IFR CONDITIONS AT KDSM AND KALO.  CONVECTION IS EXPECTED TO
DIMINISH BY FRIDAY MORNING WITH VFR CIGS AND VSBYS ACRS CENTRAL IA
FOR THE DAY ON FRIDAY.  SFC WINDS WILL GENERALLY REMAIN FROM THE
SOUTH WITH SOME VARIABILITY IN THE FAR NORTH.

&&

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7AM FRIDAY MORNING FOR BLACK HAWK-
BUTLER-BREMER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-GUTHRIE-
HANCOCK-HAMILTON-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

HEAT ADVORY UNTIL 8 PM FOR THE SOUTH THREE TIERS OF COUNTIES.

&&

&&

LONG TERM...MS JUL 10
SHORT TERM...FAB
AVIATION...COGIL
Hazardous weather outlook, Jul 22, 4:40 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT THU JUL 22 2010

IAZ004>007-015>017-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
540 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. A FEW STORMS MAY
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS
ALSO EXPECTED WHICH MAY LEAD TO FLASH FLOODING.  A FLASH FLOOD
WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY INTO
EARLY SATURDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

IAZ023>028-033>039-231100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
540 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING INTO TONIGHT. SOME SEVERE
STORMS ARE EXPECTED WITH DAMAGING WIND AND LARGE HAIL. HEAVY
RAINFALL IS ALSO EXPECTED WHICH MAY LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN FRIDAY INTO EARLY SATURDAY. REPORTS OF HEAVY RAIN AND
FLOODING ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ044>050-057>062-070>075-231100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-
540 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING INTO TONIGHT. SOME SEVERE
STORMS ARE EXPECTED WITH DAMAGING WIND AND LARGE HAIL. HEAVY
RAINFALL IS ALSO EXPECTED WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON INTO EARLY SATURDAY MORNING. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY INTO
EARLY SATURDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

IAZ081>086-092>097-231100-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
540 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED INTO THIS EVENING HOURS. A
SLIGHT CHANCE OF THUNDERSTORMS EXIST ACROSS THE AREA TONIGHT...BUT
SEVERE WEATHER POTENTIAL REMAINS LIMITED AT THIS TIME.

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO EARLY
SATURDAY MORNING. A SLIGHT RISK OF SEVERE WEATHER EXIST WHERE
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND AGAIN FRIDAY
AFTERNOON AND EVENING.

COGIL

In the hours before

Local storm report, Jul 22, 2:21 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     TORNADO          2 SSW POCAHONTAS        42.71N 94.68W
07/22/2010                   POCAHONTAS         IA   NWS STORM SURVEY

            TORNADO TOUCHED DOWN 1 MILE SOUTH OF POCAHONTAS NEAR
            HIGHWAY 4. IT TRAVELED 2.6 MILES ON THE GROUND AND LIFTED
            NORTHEAST OF THE GOLF COURSE AND PRIOR TO THE AIRPORT.

&&

MS JUL 10
Special weather statement, Jul 22, 7:29 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT THU JUL 22 2010

IAZ039-230230-
BLACK HAWK-
829 PM CDT THU JUL 22 2010

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH BLACK HAWK
COUNTY...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WATERLOO...MOVING EAST AT 35
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF DUNKERTON BY 835 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

VACHALEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Webster

When
July 22, 7:41 PM CST to July 31, 11:59 PM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Webster

When
July 23, 5:56 AM CST to July 24, 4:03 PM CST
Where
Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.521, -94.222

Flood, Story

When
July 23, 9:38 PM CST to July 24, 2:09 AM CST
Where
Story County, 1.89 mi ENE of Ames Arpt to 1.03 mi SSE of Maxwell
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.011, -93.587

Flood, Humboldt

When
July 24, 1:11 AM CST to July 26, 2:11 AM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Butler

When
July 24, 5:39 AM CST to July 27, 2:15 AM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Dallas

When
July 24, 11:12 AM CST to July 29, 5:25 PM CST
Where
Dallas County, 2.14 mi WSW of Dawson to 0.81 mi ENE of Kennedy
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$200,000
Reported by
Official NWS Observations
Coordinates
41.840, -94.269

Flood, Black Hawk

When
July 24, 5:25 PM CST to July 28, 6:48 AM CST
Where
Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.641, -92.552

Flood, Black Hawk

When
July 25, 11:07 AM CST to July 26, 7:45 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Wright

When
July 26, 7:15 AM CST to 7:15 PM CST
Where
Wright County, 1.9 mi WSW of Belmond to 1.06 mi SE of Belmond
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.840, -93.635

Flood, Polk

When
July 26, 11:15 AM CST to July 30, 1:26 PM CST
Where
Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

Flood, Polk

When
July 26, 1:28 PM CST to July 30, 3:40 PM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238717, 238716, 238722, 238719, 238721, 238715, 238712, 238713, 238718, 238714, 238720.